Nevada, 2012Heat in Nevada, August 8 to 11, 2012
August 8 to 11, 2012 · NWS VEF · 1 event in 1 county or zone
Three people died of heat complications in Las Vegas during a particularly hot period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three people died of heat complications in Las Vegas during a particularly hot period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 7, 8:31 PM PST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 7, 8:31 PM PST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
931 PM PDT TUE AUG 7 2012
.SYNOPSIS...A STRONG AREA OF HIGH PRESSURE WILL ENCOMPASS THE
GREAT BASIN AND MOJAVE DESERT THROUGH THE REMAINDER OF THE WEEK.
ENOUGH MOISTURE WILL REMAIN TRAPPED UNDER THE HIGH TO PRODUCE
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS...PRIMARILY OVER THE
MOUNTAINS. VERY HOT TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH
SUNDAY.
&&
.UPDATE...LATEST SATELLITE IMAGERY DEPICTS LIMITED CLOUD COVERAGE
ACROSS THE FORECAST AREA...AS CONVECTION HAS ENDED AREAWIDE. LATEST
00Z GUIDANCE IS COMING IN INLINE WITH PREVIOUS RUNS...AND ANTICIPATE
NO MAJOR CHANGES TO THE FORECAST OR EXCESSIVE HEAT WARNING CURRENTLY
IN PLACE. -KENNEDY-
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL PERSIST OVERNIGHT
UNDER FEW/SCT MIDLEVEL CLOUDS AOA 10K FEET. LIGHT WINDS ARE EXPECTED
TOMORROW...FAVORING TYPICAL DIURNAL TRENDS...WITH TEMPS AOA 100F
FROM 18Z TO 04Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL FAVOR DIURNAL TRENDS WITH FEW-SCT CLOUDS AOA
10K-12K FEET THE REMAINDER OF THE NIGHT. SIMILAR CONDITIONS WILL
DEVELOP TOMORROW...WITH ISOLATED TO WIDELY SCATTERED SHRA/TSRA.
&&
.PREV DISCUSSION...
335 PM PDT TUE AUG 7 2012
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...CONVECTION HAS BEEN A
LITTLE MORE ACTIVE TODAY OVER NORTHEAST SAN BERNARDINO COUNTY AND
THE SPRING MOUNTAINS. IT APPEARS FROM WATER VAPOR LOOPS THAT THE
EASTERLY WAVE OVER THE NORTHERN GULF AND SOUTHWEST ARIZONA WAS BEING
PULLED NORTHWARD SLIGHTLY AND ENHANCING STORM DEVELOPMENT.
THUNDERSTORMS HAVE BEEN FAIRLY DISORGANIZED AND SHORT LIVED DUE TO
THE WEAK VERTICAL WIND PROFILE BUT THEY HAVE BEEN PRODUCING
NOTICEABLE OUTFLOW BOUNDARIES THAT WILL PROVIDE ADDITIONAL STORM
INITIATION AWAY FROM THE MOUNTAINS THROUGH LATE AFTERNOON AND EARLY
EVENING. THIS DAILY PATTERN OF CONVECTION WILL PERSIST THROUGH
FRIDAY.
THE LATEST MODELS AGREE IN KEEPING THE HIGH CENTER A LITTLE CLOSER
TO THE FOUR CORNERS THAN HAS BEEN INDICATED THE PAST FEW DAYS. THE
MOS TEMP FORECASTS HAVE TRENDED DOWNWARD SLIGHTLY ACCORDINGLY...
INCLUDING THE ECMWF. THE ECMWF KEEPS HIGH TEMPS AROUND THE 110
DEGREE MARK FOR LAS VEGAS WEDNESDAY AND THURSDAY. SINCE WE HAVE
ALREADY HIT 108 DEGREES TODAY...IT IS OBVIOUS MOS GUIDANCE HAS BEEN
RUNNING A FEW DEGREES TOO LOW AND IT WILL NOT BE MUCH OF A
STRETCH TO CLIMB TO 111 OR 112 WEDNESDAY AND THURSDAY. THIS IS
SUPPORTED BY THE 850-700MB MEAN TEMP FORECASTS BY BOTH THE GFS AND
ECMWF. THE EXCESSIVE HEAT WATCH WAS REPLACED WITH A WARNING.
PREVIOUSLY...FRIDAY LOOKED TO BE THE HOTTEST DAY. THE OPERATIONAL
MODELS ARE NOW INDICATING SOME UNCERTAINTY ABOUT THIS DUE TO ANOTHER
EASTERLY WAVE BRUSHING SOUTHERN ARIZONA ON THURSDAY. THE MODELS
IMPLY THIS WILL PRODUCE EXTENSIVE THUNDERSTORMS OVER SOUTHERN
ARIZONA THEN SEND THE RESIDUAL CLOUDS AND EVEN A LOW LEVEL MOISTURE
INCREASE OUR WAY FOR FRIDAY. CONFIDENCE IS NOT TOO HIGH IN THIS
SCENARIO YET AND I DECIDED TO KEEP FRIDAY TEMPERATURES SIMILAR TO
THE PREVIOUS TWO DAYS AND INCLUDE IT IN THE WARNING PERIOD.
.LONG TERM...MODELS HAVE COME INTO NOTABLY BETTER AGREEMENT WITH THE
12Z GUIDANCE TODAY. A BROAD AREA OF STRONG HIGH PRESSURE WILL BE IN
PLACE ACROSS THE DESERT SOUTHWEST THIS WEEKEND...BEFORE SLOWLY
BEGINNING TO MIGRATE EASTWARD EARLY NEXT WEEK.
THIS HIGH PRESSURE WILL ACT TO LIMIT THE THUNDERSTORM POTENTIAL TO
THE HIGHER TERRAIN FOR MUCH OF THE PERIOD EVEN THOUGH AMPLE MOISTURE
REMAINS IN PLACE ACROSS THE REGION. THIS HIGH PRESSURE WILL ALSO
ALLOW ABOVE NORMAL TEMPERATURE TO CONTINUE. INTER-MODEL SPREAD IN H7
AND H85 TEMPERATURES BECOME APPARENT SATURDAY ONWARD...BUT IN
GENERAL SHOW SATURDAY AS BEING THE WARMEST DAY...WITH HIGHS
APPROACHING 111 AT MCCARRAN.
LATE SUNDAY INTO MONDAY...A SHORTWAVE IS FORECAST TO MOVE ONSHORE
INTO THE PACIFIC NORTHWEST...REINFORCED LATE MONDAY INTO TUESDAY BY
LOW PRESSURE MOVING SOUTHEAST ACROSS BRITISH COLUMBIA. THESE
FEATURES WILL COMBINE TO PUSH THE AREA OF HIGH PRESSURE OVER THE SW
BACK TOWARD NEW MEXICO...ALLOWING HEIGHTS TO FALL AND A SLOW COOLING
TREND TO COMMENCE. DEPENDING ON THE TRACK OF THE LOW...SOME MODELS
INDICATE A RETURN OF MORE SUBSTANTIAL MONSOONAL MOISTURE BY THE
MIDDLE OF NEXT WEEK.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 8 PM PDT
FRIDAY FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 8 PM MST FRIDAY
FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 8 PM PDT FRIDAY
FOR CAZ522>527.
&&
ADAIR/WOLCOTT
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 7, 3:06 AM PST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 AM PDT TUE AUG 7 2012
AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-081000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
406 AM PDT TUE AUG 7 2012 /406 AM MST TUE AUG 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE PRIMARILY OVER THE MOUNTAINS THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR THE MOJAVE DESERT
FOR ELEVATIONS BELOW 4000 FEET FOR WEDNESDAY THROUGH FRIDAY. HIGH
TEMPERATURES ARE EXPECTED TO 6 TO 8 DEGREES ABOVE NORMAL. FORECAST
HIGHS FOR SELECTED LOCATIONS INCLUDE...AROUND 111 AT MCCARRAN
INTERNATIONAL AIRPORT IN LAS VEGAS...115 IN THE COLORADO RIVER
VALLEY.
PREPARE FOR THE HEAT BY FINDING A COOL PLACE...STAYING HYDRATED
AND AVOIDING STRENUOUS WORK ESPECIALLY DURING THE HOTTEST PART OF
THE DAY. NIGHTTIME LOWS MAY NOT DROP BELOW 90 IN THE MORE
URBANIZED PARTS OF LAS VEGAS WHICH WILL PROVIDE LITTLE RELIEF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-CAZ519>521-NVZ014-015-018-019-081000-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
406 AM PDT TUE AUG 7 2012 /406 AM MST TUE AUG 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE PRIMARILY OVER THE MOUNTAINS THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WELL ABOVE NORMAL TEMPERATURES WILL OCCUR DURING THE PERIOD.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
WITH THE GREATEST CHANCES OVER THE HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heat, Las Vegas Valley
- When
- August 8, 12:00 AM PST to August 11, 11:59 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Three people in the Las Vegas Valley died of heat complications.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Texas, August 8, 2012$16,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406465.